CSN Login
Members Online: 3

You are here

Thyrogobulin-please help

SheTre
Posts: 8
Joined: Mar 2010

I had a total thyroidectomy and ablation for papillary cancer 7 years ago. I hadn't had any follow up body scans or thyrogobulin tests until a couple of weeks ago. I had thyrogen injections and then a body scan and then the thyrogobulin test. The radiologist said the body scan looked good. The thyrogobulin test came back ".8" My doctor didn't say there was anything wrong with that, just that I should have another thyrogobulin test in a year. But I thought that any detectable thyrogobulin was an indicator of possible recurrence. Can anyone help me with this. I feel like no one is listening to me. Even my friends and family are saying that I should stop worrying because ".8" is so low. My docror's office hasn't called me back-I left a message for the nurse asking her shouldn't the thyrogobulin be undetectable. Does anyone know any answers?? Please???

butterfly123
Posts: 52
Joined: Feb 2010

Hi SheTre-
I am not in the medical feild...but from my experience anything below 1 is considered to be a "good" thyroglobulin (tg) level after TT and RAI. If you had reoccurance you would see that level higher (some thyroglobulin levels go up into the thousands). It is good that your doctor wants to retest your Tg level in another year. Also, keep in mind that thyroglobulin levels are typically lower with thyrogen levels vs going hypo. In my situation, my Tg was 6 while on thyroid medication. With thyrogen, Tg was 50. When I went hypo is was 150. You may want to ask your doctor to do the Tg testing while you are hypo. Although going hypo has its miserable side effects but it may give you peace of mind on your situation.

Wishing you the best!

SheTre
Posts: 8
Joined: Mar 2010

Thanks for the reply Butterfly123. There's not that much info out there, and I have a really hard time communicating with my doctor.
Why was your Tg so high? did you have a TT and RAI?

butterfly123
Posts: 52
Joined: Feb 2010

Hi-
I had a TT 5 years ago but was diagnosed with recurrent thyroid cancer about 12 months ago. My tg was always under 1 when hypo. It was not until a random Tg test that my thyroglobulin level spiked while on thyroid meds. If tg is elevated while on thryoid meds then there is thyroid cancer somewhere in the body. It was only after the spike that I had thyrogen shots. We could not locate the source of the thyroglobulin right away but knew I had to have a mass somewhere based on the Tg levels. I had a ton of diagnostic tests and the tumor was finally detected on a PET/CT. I have a 1CM tumor on in my upper cervical vertebrae. I then had RAI and my hypo Tg was about 150. So my post RAI WBS showed that my lungs lit up and the bone tumor did not. So I have this tumor on my vertebrae that is RAI-resistent and supposedly micrometastesis to lungs.

The fact that your stimulated Tg is less than one...you are probably fine (and I hope it stays that way!). Most papillary reoccurance is to the lymph nodes and most times the lymph nodes are treated with surgery and RAI. I am a very rare case in many ways.

About not being able to communicate with your doctor...is there another endo in your area. After these last 12 months, I have a low tolerance for some doctors. You may want to consider finding another doctor who you can communicate with better. I also find that writing down all my questions before an appt really helps.

There are some studies out there on thyroid cancer and Tg levels.

SheTre
Posts: 8
Joined: Mar 2010

I am sorry about your current situation butterfly123. what is the current plan for you, how are you going to treat the micrometastesis to the lungs? I am glad that you found out what exactly it is that's going on with you.
Do you have any idea how elevated the Tg has to be while on meds to be indicative of cancer? I know that my Tg was not "0" the last time I tested while on meds...
I do have a 1.5 cm lymphnode that was found an a neck ultrasound about a month ago, but my doctor says just to follow up on that in 6 months. That kinda worried me though because I don't know why we can't test it now or sooner than 6 months to see what it is. Especially since that is normally where papillary cancer spreads. Sometimes when I ask these kind of questions of my doctor, I get the feeling he thinks I'm a hypochondriac, but I just know that the sooner you detect it the better.....
I hope everything goes well for you butterfly123. I would be interested to know how you are getting it treated.

butterfly123
Posts: 52
Joined: Feb 2010

Hi SheTre...
Thanks for the well wishes. I have very good doctors who are trying to help me. I guess the stangest thing is that I have no physical symptoms (thankfully!). I am very fortunate that we caught this early. If this bone tumor would be bigger then I would have very serious problems.

I'll probably have beam radiation for the tumor in the bone. Then we'll test my Tg, if the tumor is dead and my Tg is still elevated then I'll have a third dose of RAI. Since the lungs lit up with the last RAI then means that RAI can work as treatment.

My Tg was only 6 while on thryoid meds. I would expect that anything over 1 while on meds would be sign to do additional testing. What is your Tg while on meds? They also say to go to the same lab every time. You also want to make sure your TSH stays suppressed. I am a high risk patient so my TSH is kept under 1. Curious, when you had the thyrogen injections did you have your TSH tested and then tg on the 4th or 5th day? I think when I had the thyrogen my TSH want up to 26 and tg was 50.

I agree that I would want the lymph node checked and deal with is now rather then later. Although a cold or infection could enlarge a lymph node. Where are you located? You may want to find an endo who will listen to to and take your concerns seriousily. Let me know if I can help.

butterfly123
Posts: 52
Joined: Feb 2010

Hi there-

I forgot to ask before but have you had a tg antibodies blood test. If you have antibodies then those antibodies can interfere with Tg level results.

Subscribe to Comments for "Thyrogobulin-please help"